Alert archive / Texas / Flash Flood Watches in 2018

Flash Flood Watch 3, NWS Austin/San Antonio, TX

September 3, 201811 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood watch at Sep 3, 2018, 8:50 PM CDT for 11 counties in Texas. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2018, 8:50 PM CDT (01:50 UTC)
Expired
Sep 4, 2018, 1:00 PM CDT
In force
16 hr
Issued by
NWS Austin/San Antonio, TX
Flood severity
None

Counties Atascosa County, TX, Bandera County, TX, Bexar County, TX, Dimmit County, TX, Frio County, TX, Kinney County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 78 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

587 
WGUS64 KEWX 040150
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
850 PM CDT Mon Sep 3 2018

...HEAVY RAIN AND FLASH FLOODING POSSIBLE THROUGH TUESDAY MORNING...

.Locally heavy rains are expected across the southwest counties of
South Central Texas along and south of Highway 90 this evening
through Tuesday morning. Abundant tropical moisture pulling into
the area coupled with a southwest flow aloft as an upper level
disturbance slowly pushes over Val Verde County later tonight 
will result heavy rain and possible flash flooding, with several 
inches of rainfall possible in a short period of time. At this 
time, the heavy rains are expected to stay just to the west of the
San Antonio area. This flash flood weather conditions are 
expected to diminish Tuesday morning as the upper level 
disturbance pushes to the southeast and the new area for heavy 
rains shift to the Coastal Plains.


TXZ202>204-217>219-228-041000-
/O.NEW.KEWX.FF.A.0003.180904T0150Z-180904T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Dimmit-
Including the cities of Bracketville, Uvalde, Hondo, Eagle Pass, 
Crystal City, Pearsall, and Carrizo Springs
850 PM CDT Mon Sep 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Watch for a portion of south central Texas, 
  including the following areas, Dimmit, Frio, Kinney, Maverick, 
  Medina, Uvalde, and Zavala. 

* Through Tuesday morning

* Widespread rain from an abundance of tropical moisture is
  expected to impact the southwest part of South Central Texas
  mainly across areas along and south of Highway 90. Observations
  show that 1-4 inches of rain fell over the area last 24 hours. 
  Another 2-4 inches of rain are possible with isolated spots of 
  up to 6 inches through Tuesday morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
575 
WGUS64 KEWX 040809
FFAEWX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Austin/San Antonio TX
309 AM CDT Tue Sep 4 2018

...HEAVY RAIN AND FLASH FLOODING POSSIBLE THROUGH TUESDAY
MORNING...

.Locally heavy rains continue mainly across the Rio Grande Plains
into the southern Hill Country, then east to the I-37 corridor 
through this morning. This includes the San Antonio metro area. 
An upper level disturbance will interact with abundant tropical 
moisture to cause continued redevelopment of heavy rains over 
areas that have seen heavy rains since Sunday evening. 
Observations show that 4 to 9 inches of rain fell over parts of 
our area. An additional 2 to 5 inches of rain are possible with 
isolated spots of up to 7 inches through this morning. This will 
result in flash flooding and possibly river and larger stream 
flooding. The heavy rains will become more isolated allowing the 
flash flood weather conditions to diminish this afternoon. 

TXZ185-187-205-220-041615-
/O.EXB.KEWX.FF.A.0003.000000T0000Z-180904T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Real-Bandera-Bexar-Atascosa-
Including the cities of Leakey, Bandera, San Antonio, 
and Pleasanton
309 AM CDT Tue Sep 4 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

The National Weather Service in Austin/San Antonio has expanded
the

* Flash Flood Watch to include a portion of south central Texas, 
  including the following areas, Atascosa, Bandera, Bexar, and 
  Real. 

* Until 1 PM CDT this afternoon

* Widespread rain from an abundance of tropical moisture is
  expected to impact the southwest part of South Central Texas
  mainly across the Rio Grande Plains and southern Hill Country,
  then east to the I-37 corridor. This includes the San Antonio
  metro area. Observations show that 4 to 9 inches of rain fell
  over the area since Sunday evening. An additional 2 to 5 inches
  of rain are possible with isolated spots of up to 7 inches 
  through this morning. 

* Some rivers and larger streams will continue or go into flood.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TXZ202>204-217>219-228-041615-
/O.EXT.KEWX.FF.A.0003.000000T0000Z-180904T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kinney-Uvalde-Medina-Maverick-Zavala-Frio-Dimmit-
Including the cities of Bracketville, Uvalde, Hondo, Eagle Pass, 
Crystal City, Pearsall, and Carrizo Springs
309 AM CDT Tue Sep 4 2018

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

The Flash Flood Watch is now in effect for

* A portion of south central Texas, including the following 
  areas, Dimmit, Frio, Kinney, Maverick, Medina, Uvalde, and 
  Zavala. 

* Until 1 PM CDT this afternoon

* Widespread rain from an abundance of tropical moisture is
  expected to impact the southwest part of South Central Texas
  mainly across the Rio Grande Plains and southern Hill Country,
  then east to the I-37 corridor. Observations show that 4 to 9
  inches of rain fell over the area since Sunday evening. An 
  additional 2 to 5 inches of rain are possible with isolated 
  spots of up to 7 inches through this morning. 

* Some rivers and larger streams will continue or go into flood.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 3, 7:17 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 3, 7:17 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
717 PM CDT Mon Sep 3 2018

.UPDATE...
Please see the 00Z aviation forecast discussion below.

&&

.AVIATION...
A challenging aviation forecast is in store this period as convection
chances will largely be dominated by small scale features such as
outflow boundaries. Based on current radar data, it appears SAT will
stand the best chance for SHRA/TSRA over the next hour or so. The
next best shot at showers and storms is expected during the late
evening and early morning hours, primarily from SAT/SSF westward
into DRT. Should this scenario play out, we should see a decrease in
convection chances from late morning into early afternoon. With
daytime heating and likely plenty of outflow boundaries, another
round remains possible late Tuesday afternoon and evening.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT Mon Sep 3 2018/

SHORT TERM (Tonight through Tuesday Night)...
The coverage of showers and storms continues to increase across the
area this afternoon. The previous tropical low that was over SE Texas
yesterday is now over North Texas and is helping with the abundance
of activity in our northern CWA. For our western counties, broad
troughing continues with high moisture values streaming in from the
southwest. This same setup was in place last night and produced a
couple pockets of 4+ inches of rain fall in portions of Uvalde and
Bandera County. Cloud cover today has kept temperatures in check with
current values in the 80s and lower 90s.

For the late afternoon and evening, scattered to numerous showers
and storms are expected to continue. The initial focus of a higher
coverage area should be somewhere near the I35 corridor. Latest
satellite imagery shows that a weak boundary is moving south across
Blanco and northern Hays County. As this boundary continues to slowly
slide south it should help provide as a focus for shower and
thunderstorm activity. The latest runs of the HRRR and TTU WRF show
this area with pockets of locally heavy rainfall through the evening
hours with some weakening around the 11 pm to midnight hour. The
pockets of heavier rainfall could lead to the need for a Flood
Advisory or perhaps a Flash Flood Warning this afternoon and
evening.

The focus for possible heavy rainfall will then shift back west to
areas between Del Rio and San Antonio. Model guidance is in good
agreement that this is where the nocturnal low-level jet will set up.
Speeds at 850 mb within the jet should be around 20-25 knots with 10
knots of southerly flow on either side of the higher winds. We can
look at isentropic planes to best decipher low-level lift from the
nocturnal jets and the RAP/GFS are both showing strong upglide on the
305k surface with near saturation and lapse rates around 5 C/km in
this region. This should be more than sufficient for a decent area
of precip to develop. The HRRR shows this occurring beginning as
early as 8-9 PM with the best lift coming after midnight and
continuing through the overnight hours. Not expecting a prolonged
period of heavy rainfall, but pockets of heavier rain within the main
precip area will be possible. Will mention locally heavy rainfall in
this area too tonight.

Think we are close to needing a Flash Flood Watch for tonight,
especially for the western counties. Latest flash flood guidance is
around 1.5 inches an hour for the areas that received locally heavy
rainfall last night. PW values will be above 2 inches and these
rainfall amounts will certainly be possible. However, the heaviest
rainfall may occur southeast of this area where the current flash
flood guidance is 3+ inches in an hour. Will hold off for now but
mention the locally heavy rainfall in the grids and mention the
threat for flooding in the Hazardous Weather Outlook.

For tomorrow, the expected area of precip in our western counties
will be diminishing after sunrise with scattered activity expected
across most areas for the remainder of the day. Will show PoPs in the
30-60 percent range. Rain chances will drop off in the Tuesday Night
time frame with the favored area continuing to be in the western CWA
where the broad troughing continues.

LONG TERM (Wednesday through Monday)...
Rain chances are expected to continue to be elevated during the
long-term portion of the forecast as moisture values remain high and
the broad troughing/shear axis remains in place across the west.
There should not be much of a surface focus to help increase coverage
or amounts for much of the period. Will continue to mention locally
heavy rainfall in the HWO as any additional brief downpours on
already saturated soils could lead to localized flooding. There
could be a potential trough axis stretching into the Central and
Southern Plains by the end of next weekend. This could bring even
higher rainfall chances if it were to move as far south as the ECMWF
is showing. Will keep PoPs in the 20-30 percent range for now on Day
6/7.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  91  74  93  75 /  70  50  20  40  20
Austin Bergstrom Intl Airport  74  90  73  92  73 /  70  50  20  40  20
New Braunfels Muni Airport     74  90  73  92  73 /  70  50  30  40  20
Burnet Muni Airport            73  87  72  90  72 /  70  60  30  40  30
Del Rio Intl Airport           75  91  75  90  74 /  60  30  40  40  30
Georgetown Muni Airport        74  90  73  92  73 /  70  50  20  30  20
Hondo Muni Airport             74  92  74  93  73 /  80  50  40  40  30
San Marcos Muni Airport        74  91  73  92  73 /  70  50  30  40  20
La Grange - Fayette Regional   75  91  74  93  74 /  40  50  20  40  20
San Antonio Intl Airport       75  90  75  91  75 /  70  50  30  40  30
Stinson Muni Airport           76  92  76  93  75 /  70  50  30  40  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Platt
Synoptic/Grids...17
Public Service/Data Collection...BMW
Hazardous weather outlook, Sep 3, 2:47 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
247 PM CDT Mon Sep 3 2018

TXZ171>173-183>194-202>209-217>225-228-042000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
247 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered showers and thunderstorms are possible across much of
South Central Texas today. Wind gusts up to 40 mph are possible
in the stronger storms. In addition pockets of locally heavy
rainfall could lead to localized flash flooding of creeks,
streams, and urban areas. The best areas for minor flooding will
be tonight near the I35 corridor, shifting to areas west of I35
late this evening and overnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered showers and thunderstorms are possible
across much of South Central Texas through the week into the
weekend. Isolated pockets of locally heavy rainfall could lead to
some minor flooding of creeks, streams, and urban areas. Wind
gusts up to 40 mph are possible in the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Sep 3, 7:57 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
757 PM CDT MON SEP 3 2018

TXZ218-040145-
Zavala TX-
757 PM CDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ZAVALA COUNTY UNTIL 845
PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Las Colonias, or near Crystal City, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Crystal City, La Pryor and Las Colonias.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2874 9975 2868 9986 2890 10010 2902 9991
TIME...MOT...LOC 0057Z 146DEG 17KT 2878 9986

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:30 PM CDTAreal Flood AdvisoryEWXBexar, Comal3 hr
Sep 3, 7:57 PM CDTSpecial Weather StatementEWXZavala48 min
Sep 3, 8:43 PM CDTFlash Flood WarningEWXBexar, Comal3 hr
Sep 3, 9:46 PM CDTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
Sep 3, 10:04 PM CDTFlash Flood WarningEWXBexar3 hr
Sep 3, 11:23 PM CDTAreal Flood AdvisoryEWXBandera3 hr
Sep 3, 11:25 PM CDTAreal Flood AdvisoryEWXDimmit3 hr
Sep 3, 11:38 PM CDTRiver Flood WarningEWXBexar33 hr
Sep 3, 11:48 PM CDTFlash Flood WarningEWXBexar, Comal3 hr
Sep 4, 12:06 AM CDTRiver Flood WarningEWXBexar3 hr
Sep 4, 12:57 AM CDTFlash Flood WarningEWXUvalde6 hr
Sep 4, 1:08 AM CDTFlash Flood WarningEWXBexar112 min
Sep 4, 2:02 AM CDTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
Sep 4, 3:07 AM CDTFlash Flood WarningEWXBexar3 hr
Sep 4, 3:30 AM CDTAreal Flood AdvisoryEWXMaverick3 hr
Sep 4, 4:14 AM CDTRiver Flood WarningEWXUvalde4 hr
Sep 4, 4:39 AM CDTAreal Flood AdvisoryEWXFrio, Medina3 hr
Sep 4, 5:02 AM CDTAreal Flood AdvisoryEWXKinney, Maverick, Uvalde, Zavala3 hr
Sep 4, 5:09 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio, Medina3 hr
Sep 4, 5:59 AM CDTFlash Flood WarningEWXBexar4 hr
Sep 4, 9:30 AM CDTRiver Flood WarningEWXBexar11 hr
Sep 4, 9:30 AM CDTRiver Flood WarningEWXBexar, Wilson33 hr
Sep 4, 9:30 AM CDTRiver Flood WarningEWXBexar28 hr
Sep 4, 9:58 AM CDTAreal Flood AdvisoryEWXBexar2 hr
Sep 4, 11:23 AM CDTAreal Flood AdvisoryEWXMedina, Uvalde112 min

Nearby

Flash Flood Watches in Texas, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.